amiodarone side effects: Hi Has anyone had... - AF Association

AF Association

21,613 members26,310 posts

amiodarone side effects

Hidden
Hidden

Hi

Has anyone had first hand experience of the side effects of this drug?

I started it just over 2 weeks ago in preparation for another CV and to my total amazement I went back into NSR after the first week but I'm still taking the prescribed dose.

My problem is that it seems to have made me really emotional and short tempered, My judgement and ability to make rational decisions have deserted me.

I can find no mention of this on the warning leaflet in the box but it's become a major problem in my relationship which was sound...today is chocolates and flowers day with a big piece of humble pie.

Any ideas would be brilliant :-)

24 Replies

I took Amiodarone for about a year. I felt quite good on it and the only side effects were thinning hair and affecting my thyroid. No mood changes at all that I was aware of. Do you think having AF is making you stressed?

Jean

Hidden
Hidden in reply to jeanjeannie50

Thanks jeanjeannie.

I'm not in AF at the moment. I think I chemically converted which is good but I have definitely got an attitude problem of late.

Maybe it's the relief.

jeanjeannie50
jeanjeannie50 in reply to Hidden

Digoxin made me feel a bit like you are now. I wasn't aggressive, but felt confused, low, weepy and full of self pity. Couldn't wait to get off of it and will never take again.

I think having AF can be frustrating at times, because to everyone else you look very normal. Lack of understanding from others as to what it's like leaves me in despair.

bbc.co.uk/news/health-20508453 better have look

Hidden
Hidden in reply to Maxicono

Hi Maxicono

I can't see any reference to amiodarone where should I be looking?

Hidden
Hidden in reply to Hidden

That just took me to the Yahoo search

BobD
BobDVolunteer

Not a known side effect but probably the stress of AF itself. Yes it will chemically cardiovert on many cases.

Bob

Amiodarone was not kind to me. Having experienced Supra Ventricular Tachycardia and two trips to A and E I was put on this drug along with Diltiazem. Certainly moved me back towards sinus rhythm but made me very sick, with diarrhoea and turned me yellow. Remained on Diltiazem and dropped the Amiodarone. Have remained in Sinus Rhythm for just over four weeks after Ablation in September. Dropped the Diltiazem and remain on the betablocker and anticoagulant. AF, the drugs really pull you down both physically and mentally. Everyone is effected in different ways. Being depressed and short tempered is quite natural as the whole thing is such a pain in the ass. Being back in sinus rhythm is like night and day and really lifts the spirits, optimism and energy levels. Here's hoping your relationship improves. Get Well. Dave.

Hidden
Hidden in reply to DavDug

Thanks for the get well wish DavDug and yeah,being in rhythm again is brilliant.T

Unfortunately the relationship floundered and sank LOL..I could have eaten those chocolates but what will be will be!

DavDug
DavDug in reply to Hidden

I'm sorry. Dave

Hidden
Hidden

Cheers, but looking on the bright side of life as they say...I'm still in rhythm.

Hidden
Hidden

Are you taking anything else with the amiodarone, as this sounds like the effects that happen with a steriod like prednisolone?

Are you aware of the other effects that amiodarone and to a lesser extent that dronedarone can have on you, and that you should have had a baseline blood test for liver function? There is one important and thankfully rare side effect of amiodarone and dronedarone, that is pulmonary toxicity / cryptogenic organising pnuemonia. It starts with a light non-productive cough and if you hear 'crackles' when you breath, you need a quick referal for a chest x-ray. If consolidation is found it can be diagnosed as pnuemonia (an infection) that won't be cured with the standard treatment of antibiotics. In 2014 I was on dronedarone and diagnosed as having pnuemonia (consolidation in the right lung). On the second admission to hospital still diagnosed as having pnuemonia I was given antibiotics that didn't work, given amiodarone by IV and discharged. A month later I was admitted again with consolidation in both lungs, blood oxygen at 78% and, correctly diagnosed by the lung department as having pulmonary toxicity / cryptogenic organising pnuemonia secondary to dronedarone and amiodarone (inflammation of the lungs). That night I was apparently "...close to death...", put on 70% oxygen and arguing against being sedated and put on a ventilator in the ICU.

If you get crackles, treat it quickly with prednisolone. If there is any doubt about the diagnosis, get your clinicians to speak to the lung department at Southmead Hospital, Bristol. I'm only here through the quick action of my GP and the wonderful care of the clinicians in the lung department and the nursing staff of Ward 27B.

Hidden
Hidden

Thanks John-Boy, food for thought there.

I currently take Amlodipine 10mg, Ramipril 10mg, Atorvastatin 10mg and Bisoprolol 2.5mg. I'm also on warfarin monitored weekly.

It's only since I started on the amiodarone that my brain got scrambled and jumped ship.

mayoclinic.org/drugs-supple...

Click the link above I hope it help

Hidden
Hidden

Thanks got it now :-))

I was on it for nearly 8 years and it worked well though I had to have 3 cardioversions over that period to get me back into NSR. The only side effects I had were increased sensitivity to sunlight (not such a problem now winter is approaching), and a gradual build up of deposits in my eye corneas. This eventually caused me to have to stop taking Amiodarone and try an alternative. The cornea deposits disappeared after a few months when I stopped taking it.

It's not a long term solution to AF, but it may work as a temporary one for you whilst you look at other solutions. Just make sure you get your eyes tested regularly and tell your optician you are taking it.

Best wishes

Lance

Bolander
Bolander in reply to excalibur

With Amiodarone it is very much a case of 'your mileage may vary". Some, probably most, people will experience no or minimal side effects. However a minority will and other members have reported lung problems and tremors, both of which I experienced. A recent eye test revealed damage to my cornea. I am now off the drug and hope that these effects will be reversed. Amariodarone is a very effective drug, so probably the best course of action would be to continue, but be alert for any side effects

Glad80
Glad80 in reply to excalibur

What did you take after the amiordarone. I have just been put on it but told it’s only for a short time until my AF is under control.

excalibur
excalibur in reply to Glad80

I took dronedarone but it wasn’t as effective. I’m now back in permanent AF but as I don’t get any negative symptoms I’m happy to stay that way

Glad80
Glad80 in reply to excalibur

Thank you. What does permanent AF feel like.? Does your heart beat faster or what other symptoms.

S t

excalibur
excalibur in reply to Glad80

I have an irregular heart beat but I’m not really aware of it. I do notice that I get out of breath easily when climbing stairs etc but I soon settle back to ‘normal’. My heart rate is controlled by ramipril and nebivolol. I also take an anticoagulant- previously warfarin but since COVID it’s been switched to apixaban

Lance

I was on it for 7 years, something which isn't recommended now. It affected my thyroid permanently and I am on medication for that. It put scratches on my corneas which reversed when I stopped and I now wear less strong glasses. It made my hair fall out. Cardiologist wanted to put me back on it again but I refused in favour of digoxin.

How are doing now with the Afib? I’m being cardioverted in 6 weeks and the doc put me on a low one of amiodarone before the procedure! He said I could self convert rom taking the amiodarone? I came across your post! Can you tell me more?

Glad80
Glad80 in reply to dleedga

Thank you I have been on flecainide for a long time which for a while worked for me.Then added bisoproplol but since last week back into AFib.Now been subscribed amiordarone which I didn’t want to go on because of all the side effects.I have been assured that for a short period while getting A fib under control it will be ok,it will then give us time to see what the next best step can be. I still feel very nervous but I have to try.I just put out the question to hear other people’s opinion on this drug.

Hope you are ok at the moment.

You may also like...